CaltechAUTHORS
  A Caltech Library Service

Generalized symmetry conditions at a core point

McKelvey, Richard D. and Schofield, Norman (1987) Generalized symmetry conditions at a core point. Econometrica, 55 (4). pp. 923-933. ISSN 0012-9682. https://resolver.caltech.edu/CaltechAUTHORS:20171113-161716689

[img] PDF - Published Version
See Usage Policy.

428Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171113-161716689

Abstract

Previous analyses have shown that if a point is to be a core of a majority rule voting game in Euclidean space, when preferences are smooth, then the utility gradients at the point must satisfy certain restrictive symmetry conditions. In this paper, these results are generalized to the case of an arbitrary voting rule, and necessary and sufficient conditions, expressed in terms of the utility gradients of "pivotal" coalitions, are obtained.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.2307/1911036DOIArticle
http://www.jstor.org/stable/1911036JSTORArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170918-145109056Related ItemWorking Paper
Additional Information:© 1987 The Econometric Society. An earlier version of this paper was presented at the Weingart Conference on Formal Models of Voting, March 22-23, 1985, California Institute of Technology. The contribution of the first author is supported, in part, by NSF Grant SES-84-09654 to the California Institute of Technology, and that of the second author is based on work supported by NSF Grant SES-84-18295 to the School of Social Sciences, University of California at Irvine. We are grateful to David Austen-Smith, Charles Plott, and Jeff Strand for a number of helpful observations. Formerly SSWP 552.
Funders:
Funding AgencyGrant Number
NSFSES-8409654
NSFSES-8418295
Subject Keywords:Majority rule, Necessary conditions, Sufficient conditions, Social order, Game theory, Majority voting, Euclidean space, Binary relations, Social choice, Mathematical functions
Issue or Number:4
Record Number:CaltechAUTHORS:20171113-161716689
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171113-161716689
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83177
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:15 Nov 2017 23:41
Last Modified:03 Oct 2019 19:03

Repository Staff Only: item control page